The Side Effects of Prednisone I Was Never Told About

Retha De Wet avatar

by Retha De Wet |

Share this article:

Share article via email
prednisone, priority

When you take numerous medications a few times per day, you learn to understand that these medications may have side effects. Luckily, you are usually able to anticipate these side effects’ arrival, thanks to an educational pamphlet accompanying your box of pills or an informative Google search session.

Prednisone is one of the many tablets I take daily. Being on it has been an experience filled with hate for all its many side effects, as well as gratefulness for keeping me breathing despite at times having a critically weak diaphragm. Prednisone is used to reduce inflammation or suppress the immune system and forms part of a medicine class called corticosteroids. In a healthy individual with allergies, for example, it can be used acutely to control the allergic reaction by reducing swelling or itchiness. It also can be chronically used for diseases like myasthenia gravis, where high doses are commonly used to suppress autoimmunity.

I have been on prednisone unintermittedly for almost five years and hope to one day be stable enough to be completely weaned from it. The longest recommended course of prednisone treatment is 10 days. Therefore, I was forced to expect and accept all the side effects that come along with the lengthy use of this medication such as moon face, weight gain, stretch marks, and easy bruising, to name a few. I could handle those. I was just not at all prepared for the psychiatric side effects I experienced.

These psychiatric side effects started out mildly with irritability, distractibility, insomnia, lethargy, and subtle mood changes. Alarmingly, I eventually started experiencing mania, psychosis, and depression. I wasn’t warned that this might happen, so I only sought medical help after about six months of temporarily losing my mind.

The first time I experienced psychosis, I was petrified of telling anyone about what was going on because I did not want to have both chronic physical and mental illness. I felt like I was already enough of a burden to those around me, and another diagnosis would definitely not make things better. My psychosis started with auditory hallucinations of cats meowing. It became increasingly difficult to separate reality from what was not. This made me increasingly anxious. Mania followed, which led to a path of emotional instability and intensity. I did not know these were side effects associated with prednisone.

This emotional instability and intensity became incredibly draining and exhausted me so much that I was almost permanently bedridden while it was going on. I was exceptionally anxious, which also drains energy. Any person with a chronic illness is already surviving on too little energy, and when I experienced all these exhausting psychiatric side effects, I simply did not have enough energy left to do anything else.

Luckily, once doctors diagnosed the side effect after a couple of months, it was very treatable, and I was quickly back to my old self.

This experience taught me that I need to be informed if I want to be an active participant in healthcare decisions. If I want to understand why the doctor wants to know certain things, I need to ask. I need to understand my body, too.

This experience taught me not to underestimate mental illness and never to compare it to physical illness. Both are terrifying in their own way, and both limit participation in daily living. It’s also now evident to me how important mental health is in maintaining general health. We should not underestimate the importance of mental health in our fight. Never stop fighting. Life is beautiful.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

Comments

michelle Tencza avatar

michelle Tencza

very well said, I also have osteoporosis and also had cataracts. One day I do hope something else will help us

Reply
j weeks avatar

j weeks

In my opinion, it would be of value to other readers to know the prednisone dosage level the patient is on.

Reply
Retha De Wet avatar

Retha De Wet

It can happen at any dosage. It is more common for it to occur when the prednisone dosage is being increased, but in this case, it happened when I decreased my dosage. It occurred at different dosages, initially at 40mg daily, then later at 60mg and again at 20mg.

Reply
Lori Cooper avatar

Lori Cooper

I experienced similar side effects when I was on 100 mg/daily. It was a nightmare and looking back now I wonder how I ever survived. During this time I was also experiencing menopause symptoms, yet the doctors said it was just side effects from the prednisone (said I was too young for it to be menopause; I was in my mid to late 30's). Combine all that with untreated sleep apnea and I was a miserable mess. Depression, anxiety, nightmares, uncontrollable sweating, moodiness, weight gain, dental problems, tremors, elevated blood pressure and blood sugar levels, moon face, buffalo hump, I had them all. It took years to wean off only to have to be put back on it at 80mg/daily when I had another Myasthenic Crisis. Some of the side effects weren't as horrible this time since I was on medication still for most of them but again it took years to wean off. I have successfully been prednisone free for almost 2 years and hope to stay that way!

Reply
Marco avatar

Marco

Why were you on such a high regiment of Prednisone?
I was diagnosed on 9/12/19 with MG and I'm stunned/flabbergasted that there is no set standard for dosing. other than in a crisis.
I did stop breathing, swallowing, the hallmarks of a severe crisis, I guess? ICU x3weeks, Plasmapheresis x5, I feel weaker than prior to the episode, but I cut down the prednisone to 10mg/every day.

Reply
Sylvester avatar

Sylvester

What are you taking now to get on prednisone please email me [email protected]

Reply
Denise Taylor avatar

Denise Taylor

What did they give you to help with your mental state? My son is currently suffering from depression and childhood flashbacks since taking this medication. I realize this was posted a while ago but I would love to know perhaps it can help my son.

Reply
Myra Blevins avatar

Myra Blevins

I have ecloi in my lungs and that has caused me to have early COPD. My ecloi will lay dormant and never go away. It will flares up and to the hospital I go

Reply
Falynn Davenport avatar

Falynn Davenport

I was also wondering what they gave you to help with the hallucinations? I am currently taking Prednisone and having auditory hallucinations. This is the second time that while taking Prednisone this has happened to be me. I know I need the steroids but I feel like I am losing my mind!

Reply
Retha De Wet avatar

Retha De Wet

Hey Falynn, so sorry to hear you are struggling with this. I was prescribed Risperdal for the hallucinations and later fluanxol for the increased levels of anxiety. I'm happy to report I have since found my mind again - there is hope!

Reply
Retha De Wet avatar

Retha De Wet

Oh & I forgot about the Epitec for the mania!

Reply
JOHN D AUTORE avatar

JOHN D AUTORE

I too had side effects with Prednisone. I was gaining weight and having really bad onset INSOMNIA .. where it took hours to finally fall asleep. But the worst side effect of PREDNISONE is ..... IT SENT SOMETHING CALLED ... BLOOD SUGAR NUMBERS .... TO THE ROOF! In the hospital they started giving me ATORVASTATIN and PREDNISONE. I have never been a Diabetic ... now the hospital nurses started pricking my finger several times 24/7 ... then giving me shots of Lantus and Lispro. So those "NUMBERS" reached 350, 400, and HIGH. I did not know what they were doing to me .... as the ANTIBIOTICS that they were giving me also ... gave me total hearing loss for all four months of my Hospitalization. They finally started tapering me and stopped the PREDNISONE after 10 months of being given all those pills .. so my "numbers" dumped to 110 ... and now my doctor is tapering me off those painful Lantus shots. MYASTHENIA GRAVIS is bad enough to have as it is.... without the MG meds giving me DIABETES II too. So far my mental state is still fine ..... as I finally got a diagnose of ACUTE MYASTHENIA GRAVIS after 8 months of searching. So now I have a name for my illness and am in remission.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

2021 Myasthenia Gravis Survey Results

BioNews Survey Infographic

Myasthenia Gravis News conducted a survey from Feb. 11-March 28 to gain greater insight into the characteristics of the MG community and disease management. Results of the survey have now been published. Click on the image to view the infographic, and click here to read the story.